Any teachers on gabapentin?

frogmella
frogmella Member Posts: 1,115
Hi,

I have recently started taking gabapentin and it is causing me to have quite a few "senior moments". (I am "only" 36!) I am due to go back to my teaching job next week, senior school, chemistry teacher. I am a bit worried about these memory issues in the classroom.

I have been struggling for words at times or just say the wrong one. I am also finding it hard to concentrate fully, I seem to just drift off. These things are all manageable at home and preferable to the nerve pain I have been having. But I am worried about how it will go down in the classroom.

I have worked out that I am going to have to go back to writing FULL notes for each lesson beforehand, rather than relying on my memory so that isn't too much of an issue.

I suppose I am worried about looking like I don't know my subject in front of the kids. Or just looking stupid while I stand there searching my head for the right answers to their questions.

Should I just tell all my classes that this is how I am now and hope that they will understand? Do I tell the management? Go back to Occ Health?

Any other practical advice?

Thanks in advance for any input

Helen

Comments

  • mellman01
    mellman01 Member Posts: 5,303
    edited 30. Nov -1, 00:00
    I was give Pregabalin then Gabapentin for chronic neuropathic pain syndrome, the Pregabalin made me feel awful and the Gabapentin was OK when I was on a low dose but when I increased it on my GP’s orders I started to have lots of bad side effects, it ended up with me nearly having two car accidents, looking back on it now I think it actually stopped me seeing the cars I pulled out on that’s the only reason for it, I stopped taking it when I actually saw the PC screen melt onto the keyboard in true Matrix style that was enough for me I can tell you, and I also use to see things go past in my peripheral vision a lot which was annoying, I now use another natural herbal treatment for my neuropathic pain treatment and it works well.
  • lozzC
    lozzC Member Posts: 27
    edited 30. Nov -1, 00:00
    Hi,

    Sorry, I have just found your post.

    I hope your first half term back to work has gone ok for you!

    I have RA and I am not on the same medication as you... but I am a teacher (primary... the whole of KS2) and due to feeling exhausted a lot of the time (especially the end of the week) I also have a lot of 'senior' moments, forgetting what I was saying half way through a sentence/not being able to find the correct word... (AND I am only 24!!!!!)

    My class know that I sometimes have 'poorly bones' and sometimes I can be a bit forgetful and they just accept that it's me and they are fantastic!!! I also write down questions I have asked.... to stop the blank look on my face when they answer and I have forgot what I asked!!!
    It must be trickier in secondary!

    I hope you have found a way that works for you... and a way that you are not going to be exhausted writing such detailed lesson plans for everything!!
    Let me know how it has gone for you!! :)

    xx
  • PollySid
    PollySid Member Posts: 343
    edited 30. Nov -1, 00:00
    mellman01 wrote:
    and I also use to see things go past in my peripheral vision a lot .
    I get that Mellman, I hadn't connected it to the Gabapentin though.
    I have found I don't feel as safe driving and avoid long jouneys, even using the bus now instead.
  • frogmella
    frogmella Member Posts: 1,115
    edited 30. Nov -1, 00:00
    Thanks for the reply LozzC,

    I have been having the senior moments but I think I have covered quite well. I told my classes that I have a bad back but not much else. I think I am quite good at acting OK because I was told a few times that I am looking better but really I feel the same! If not a bit worse actually!!

    I can't say I am enjoying myself as much as I used to. I am so tired even on my miniscule hours that my activities are limited to going to work, dog walk, swim and pilates. I still cook but I don't clean. I haven't been out to do anything fun! Roll on that lottery win!!

    On a positive I think I might have the gaba correct now, my foot pain has gone and I have only been having a bit of leg pain. I have been having more back pain but I think that is to be expected.

    Thanks for the help and concern. I don't know how you have the patience to deal with primary kids! I only just cope with the bigger ones!!

    Helen

Who's Online

1
1 Guest